PDA

View Full Version : Hearing loss, Prednisone, MRI's, more drugs...oh my.....!



SleepyInSeattle
04-30-2012, 02:16 PM
Seems like now the weather's turning nice, I am falling apart!!!! It's depressing and scary. :-(

I was Dx'd with Lupus (SLE), Raynaud's, Sjogren's, and APS (an autoimmune blood-clotting disorder) last fall - a shock, but hey - at least we finally knew what was going on, right? Okay, got a good Rheum and got on aspirin therapy for the clots and Plaquenil for everything else. The Plaquenil seems to work very well for me - almost no side-effects after the first few weeks, and I was feeling better - like, 65%-70% better after 6 months. Very happy!

Then last Monday, BOOM - lost all hearing in my right ear. It's scary! Nobody knows if it's autoimmune-related or not --- and I am not sure my Rheum and the audiologist are communicating well - or at all - about this.

Hearing loss is listed as a side effect of Plaquenil, but the Rheum nurse I talked to said "oh, that's very rare - don't stop your Plaquenil" - sorry, but it's right there on the insert, and I'm scared poop-less by the deafness (what if I lose my other ear?!), and I just spent 5 years with people saying "oh, you don't have autoimmune issues, they're very rare...", and GUESS WHAT?! So sorry if I don't trust the "it's very rare" argument anymore... (eyes rolling, tearing hair out). "Rare" doesn't mean "never", obviously.

Yet another MRI tomorrow to rule out tumors and look for clots.

So today I called to make a Rheum appointment to talk about it all, and they don't seem to want to give me an appointment. REALLY?! I lost my *(&^% HEARING?! Yeah, maybe it's not life-threatening, but c'mon....SOMETHING scary is going on in there. Finally after a round of "20 questions" and the Spanish Inquisition I got one for a week from today. So now - do I take the Plaquenil I am terrified of, or do I wait and just not take it until I can actually sit down and talk to my Rheum (who I like a lot) and get reassured that it ISN'T the Plaquenil? I dunno. Very stressed.

AND - I guess this is good/bad news....since it happened, they have me on 60mg/day of Prednisone, and holy crap....I HAVE NOT FELT THIS GOOD IN YEARS. I feel like I am 25 again - no aches or pains, it's awesome. I am even sleeping well!!!! Which makes me feel horrible, because now I really realize how crappy I NORMALLY feel, even WITH the improvements from the Plaquenil.

I really wish somebody would invent Prednisone without the side effects, because I would eat it like candy.

Now I get to look forward to weaning off of it and back to my crappy "normal" state again - all the while praying that going off it doesn't cause the Lupus to come roaring back and make the OTHER ear to go deaf....and then also they have to decide, if it IS autoimmune (when do they decide that, AFTER the other ear goes?!) - whether to start up Methotrexate or Cellcept as they wean me off the Prednisone. And I was SO hoping the Plaquenil would mean i could avoid the "big guns".

*headsmack*.

Anyway - I guess I just wanted to tell somebody to whom all this makes some sort of sense, and if you have any advice for me, please let me know - this is all so new, I am not even sure what questions I should be asking.

Thanks for reading and being part of this forum so at least I know I am not alone!!!!!

magistramarla
04-30-2012, 09:36 PM
Hi Sleepy,
I've lost 60% of my hearing in my left ear and 30% in the right one. It all happened long before I stated taking Plaquenil. I was diagnosed with Meniere's disease five or six years before the AI diseases. Then, my rheumy said that it might be Autoimmune Inner Ear Disorder.
You should see an ENT that specializes in this kind of thing.
I've actually had less symptoms of tinnitus and imbalance since I started taking Plaquenil.
Good luck, and let me know what you find out.
Hugs,
Marla

deannegirl
04-30-2012, 11:41 PM
I'm on Plaquenil right now, it's been six months so far and I'm hoping to stay on it to avoid the "big guns" as well. So far, I"ve felt about 50-60% better like you, which is to say I still feel moderately crappy about 3-4 days a week but can function well the rest of the time. You're not alone and I would be scared too about the side effects! Hang in there and let me know what you find out. And for the record, one of the items on my long list of gripes about doctors: they never take things as seriously as we do!

runnergirl68
05-01-2012, 07:34 AM
"AND - I guess this is good/bad news....since it happened, they have me on 60mg/day of Prednisone, and holy crap....I HAVE NOT FELT THIS GOOD IN YEARS. I feel like I am 25 again - no aches or pains, it's awesome. I am even sleeping well!!!! Which makes me feel horrible, because now I really realize how crappy I NORMALLY feel, even WITH the improvements from the Plaquenil."

LOL, I call Prednisone a "necessary evil"! I love that stuff and how it makes me feel, but at the same time, it's sooooo hard on your body. I hope get answers and feel better soon.\